Alert archive / Montana / High Wind Warnings in 2026

High Wind Warning 5, NWS Great Falls, MT

January 17, 20266 counties in Montana

NWS Great Falls, MT issued this high wind warning at Jan 17, 2026, 12:26 PM MST for 6 counties in Montana. It took effect at Jan 17, 2026, 5:00 PM MST. It was in force for 16 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2026, 12:26 PM MST (19:26 UTC)
In effect from
Jan 17, 2026, 5:00 PM MST
Expired
Jan 18, 2026, 9:16 AM MST
In force
16 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Liberty County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 121 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 5:05 PM MSTNON-TSTM WND GST 5910 Ese Whitlash, MTMontana mesonet site Mt Lebanon SE.
Jan 17, 5:18 PM MSTNON-TSTM WND GST 5813 S Fort Belknap, MTMesonet station FBLM8 Fort Belknap RAWS.
Jan 17, 8:35 PM MSTNON-TSTM WND GST 5913 Sse Forestgrove, MTAWOS station KMVH N Bar Ranch AWOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2026-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2026-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS75 KTFX 171926
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1226 PM MST Sat Jan 17 2026

MTZ306-172030-
/O.CAN.KTFX.HW.A.0006.260118T0100Z-260118T1300Z/
Northern Blaine County-
Including the following locations: Chinook, Fort Belknap, Zurich,
Harlem, and Hogeland
1226 PM MST Sat Jan 17 2026

...HIGH WIND WATCH IS CANCELLED...

High winds are not expected for northern Blaine county with wind 
gusts expected to remain below 50 mph.

$$

MTZ304-181030-
/O.UPG.KTFX.HW.A.0006.260118T0100Z-260118T1300Z/
/O.NEW.KTFX.HW.W.0005.260118T0000Z-260118T1400Z/
Eastern Toole and Liberty-
Including the following locations: Devon, Shelby, Chester,
Galata, Joplin, Lothair, and Whitlash
1226 PM MST Sat Jan 17 2026

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM MST 
SUNDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Eastern Toole and Liberty Counties.

* WHEN...From 5 PM this afternoon to 7 AM MST Sunday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to occur in 
  adjacent areas to the south and east of the Sweet Grass Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ311-314-181030-
/O.UPG.KTFX.HW.A.0006.260118T0100Z-260118T1300Z/
/O.NEW.KTFX.HW.W.0005.260118T0000Z-260118T1800Z/
Bears Paw Mountains and Southern Blaine-Fergus County below
4500ft-
Including the following locations: Rocky Boy, Lewistown, and
Hilger
1226 PM MST Sat Jan 17 2026

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST 
SUNDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Bears Paw Mountains and Southern Blaine and Fergus County 
  below 4500ft.

* WHEN...From 5 PM this afternoon to 11 AM MST Sunday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to occur in 
  adjacent areas to the south and east of the Big and Little Snowy 
  and Bears Paw Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Glinskas
2 follow-up statements
946 
WWUS75 KTFX 180903
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
203 AM MST Sun Jan 18 2026

MTZ304-181015-
/O.CAN.KTFX.HW.W.0005.000000T0000Z-260118T1400Z/
Eastern Toole and Liberty-
Including the following locations: Lothair, Chester, Galata,
Devon, Whitlash, Shelby, and Joplin
203 AM MST Sun Jan 18 2026

...HIGH WIND WARNING IS CANCELLED...

The threat for strong winds has ended.

$$

MTZ311-314-181800-
/O.CON.KTFX.HW.W.0005.000000T0000Z-260118T1800Z/
Bears Paw Mountains and Southern Blaine-Fergus County below
4500ft-
Including the following locations: Lewistown, Hilger, and Rocky
Boy
203 AM MST Sun Jan 18 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...Northwest winds 30 to 40 mph with localized gusts up to 60 
  mph.

* WHERE...Bears Paw Mountains and Southern Blaine and Fergus County 
  below 4500ft.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Localized wind gusts in excess of 50 mph will 
  re-develop for period early this morning in areas adjacent to the 
  Bears Paw, Judith and Snowy Ranges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Hoenisch
974 
WWUS75 KTFX 181616
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
916 AM MST Sun Jan 18 2026

MTZ311-314-181730-
/O.CAN.KTFX.HW.W.0005.000000T0000Z-260118T1800Z/
Bears Paw Mountains and Southern Blaine-Fergus County below
4500ft-
Including the following locations: Rocky Boy, Lewistown, and
Hilger
916 AM MST Sun Jan 18 2026

...HIGH WIND WARNING IS CANCELLED...

The threat for high winds has ended. Gusty winds will continue 
throughout the rest of the morning.

$$

Wilson

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 17, 10:28 AM MST, 1 hour 58 minutes earlier. Its key messages:

  • Gusty west winds develop today across north-central Montana and shift to the north tonight with locally strong winds possible across eastern portions of north-central Montana.
  • Periods of gusty north winds, some cooling and a few snow showers are expected with additional weather disturbances moving across the area in the upcoming week.
  • A turn to much colder temperatures and increased risk for snowfall may develop by next weekend.
Area forecast discussion, Jan 17, 10:28 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1028 AM MST Sat Jan 17 2026

Aviation Section Updated.

.KEY MESSAGES...

- Gusty west winds develop today across north-central Montana and shift
  to the north tonight with locally strong winds possible across
  eastern portions of north-central Montana.

- Periods of gusty north winds, some cooling and a few snow showers
  are expected with additional weather disturbances moving across
  the area in the upcoming week.

- A turn to much colder temperatures and increased risk for snowfall
  may develop by next weekend.

&&

.UPDATE...
/Issued 816 AM MST Sat Jan 17 2026/

No major changes were made to the going forecast. Regarding the
High Wind Watch, confidence is still pretty marginal for high
winds. The best chances are in the Bears Paw and locations
immediately downwind of the Snowies and Judiths in eastern Fergus
county. At this point, we will wait for more model data to arrive
to determine if the threat level reaches warning criteria for
this evening.   -thor

&&

.DISCUSSION...
/Issued 816 AM MST Sat Jan 17 2026/

 - Meteorological Overview:

A highly meridional (N/S) upper level flow pattern remains in place
through the upcoming week as the axis of a high amplitude ridge
remains near or just off-shore of the west coast while large scale
troughing gradually broadens across Canada, centered near Hudson
Bay. This maintains an unusually strong northerly flow aloft across
MT with multiple shortwave disturbances cascading southward across
the region through the middle of next week. At the surface, clipper
type systems associated with these shortwaves generally track east
of the area from the Canadian Prairies through the Dakotas,
accompanied by periods of stronger north winds but with limited
moisture/precipitation potential.

Temperatures warm back above average today before the next
disturbance moves in tonight, followed by cooler (seasonal)
temperatures again on Sunday as surface high pressure builds in
behind the disturbance. A belt of enhanced 40-60kt winds at 850-700MB
tracks across eastern MT tonight through early Sunday morning with
locally strong winds mainly affecting eastern portions of north-
central MT, especially areas adjacent to the Sweet Grass Hills,
Bears Paw, Judith and Snowy Ranges. Northerly upslope flow early
Sunday may be able make use of the limited moisture to produce a few
flurries or snow showers across the central/N-central MT mountains.

Similar weather is expected to accompany shortwave disturbances
diving across the region through the middle of next week with some
warming on Monday, followed by cooler temperatures again Tuesday and
Wednesday. Slightly higher moisture and stronger cooling aloft will
support a higher coverage of snow showers on Tuesday and Wednesday.

Longer range model ensembles support some retrogression of the ridge
and enough broadening of the Canadian upper trough by the end of the
upcoming week to bring a larger surge of cold air into the area,
pushing temperatures below seasonal averages by next weekend. There
is high degree of uncertainty still with details by then, but the
potential exists for much colder temperatures and more widespread
snowfall by next weekend. Hoenisch

 - Forecast Confidence & Scenarios:

The High Wind Watch was adjusted to start this evening and expanded
to Fergus county. Overnight timing of the strongest NNW flow aloft
may keep the potential for strong winds more isolated to areas
closest to Island Ranges and probabilistic model guidance remains
at or below 50% for gusts in excess of 50kts. Still, this may be
overcome by strong pressure rises and cold advection with latest
model data supporting the highest risk for strong wind gusts
across eastern portions of Fergus County. Hoenisch

&&

.AVIATION...
17/18Z TAF Period

West to southwest winds will increase across the North-Central MT
plains this afternoon. This evening, mid level winds increases
across Northern MT, which can bring mountain wave turbulence. A
cold front dropping south tonight through Sunday will bring a
northwest wind shift, along with a 60-80% chance for MVFR clouds
to develop across North-Central MT. There remains uncertainty
whether or not isolated snow showers will affect the terminals
with the frontal passage, but if a few snow showers do develop,
they will be light/flurries. -Wilson

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  27  35  18 /   0  10  10   0
CTB  48  23  31  13 /   0   0   0   0
HLN  42  23  36  18 /   0   0  10   0
BZN  40  18  36  14 /   0   0   0   0
WYS  30   3  29  -2 /   0   0   0   0
DLN  43  19  36  16 /   0   0   0   0
HVR  42  22  31  11 /   0   0   0   0
LWT  49  24  33  14 /   0   0  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 PM MST this evening through late tonight
for Bears Paw Mountains and Southern Blaine-Eastern Toole and
Liberty-Fergus County below 4500ft-Northern Blaine County.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.